Side and long term effects of retinoblastoma treatment
Most treatments have side effects but this is weighed up with the expected results of the treatment at the time. Detailed below is information about some of the long term side effects of treatment and Rb. Anyone affected by retinoblastoma as a child should attend a follow-up clinic with an oncologist to discuss the treatment they received and any consequences of this in later life.
If you would like more information about any of the side effects mentioned here then email firstname.lastname@example.org and we can put you in touch with a medical professional. Alternatively contact the retinoblastoma team.
Late effects of chemotherapy for retinoblastoma
Side effects from chemotherapy are reassuringly low and most patients can expect very few late effects. The drugs used to treat retinoblastoma (carboplatin, etoposide and vincristine) are very well tolerated. However, a small number may develop complications, specific to the drug and tend to occur with greater frequency the higher the dose received. Occasionally, if first line drugs have not been successful or if treatment was given many years ago, additional or alternative chemotherapy drugs will be used to treat retinoblastoma. The side effects of these will be discussed with the patient on an individual basis.
Complications from chemotherapy can include:
• Hearing problems: These are uncommon but may occur with certain drugs and after radiotherapy to the head, in the region of the ear. Carboplatin very infrequently may cause hearing impairment (i.e. partial deafness) and can be detected by sensitive hearing tests. Hearing problems due to carboplatin do not get worse after treatment has finished but once hearing problems are present, they usually remain.
• Kidney problems: Kidney problems can occur after carboplatin, but they are rare and not usually severe. The main job of the kidney is to get rid of waste products from the blood stream into the urine. It is also involved in controlling blood pressure. Carboplatin can reduce the efficiency with which the kidneys ‘clean’ the blood, and may make the kidneys ‘leaky’. This means that the body loses too much of certain substances, e.g. some salts such as phosphate. These substances may need to be replaced by medicines or tablets taken regularly to supplement the losses from the kidneys. Kidney damage is always evident at or within a few months of finishing treatment.
• Second malignancies: Acute myeloid leukaemia is a rare second malignancy amongst retinoblastoma patients. This may be linked to the use of chemotherapy, particularly etoposide, but the underlying risk factors are unclear.
Intra-arterial chemotherapy for retinoblastoma
Intra-arterial chemotherapy enables a higher dose of chemotherapy to be given to the eye and results in fewer general side effects associated with conventional chemotherapy.
Side effects may include:
• Swelling around the eye
• Flushing of the skin around the eye and forehead and
• Droopiness of the eyelid.
• Minor drop in blood count.
• Drop in the vision in the treated eye which may be temporary or, in some cases, permanent.
If you want to know more about any of the side effects mentioned here then make an appointment to speak to one of the oncologists at the retinoblastoma centres.
Late effects of radiotherapy for retinoblastoma
After whole eye radiotherapy, most children will develop a cataract. A method of radiotherapy called lens sparing radiotherapy has been devised, which issuitable for many children requiring external beam radiotherapy, and cataracts do not occur with this technique. If a cataract does develop after whole eye radiotherapy, it can be removed by a simple operation, and the child will then be given special glasses to correct their vision. Following removal of a cataract, the eye can be sensitive to bright light.
After whole eye radiotherapy damage to the lachrymal glands, which produce tears, can lead to dry eye. A dry eye is more susceptible to infection, to damage from dust and air pollution, and to extremes of temperature. Artificial tears or eye drops can keep the eye moist on a long-term basis. This problem is much less evident after “lens-sparing” radiotherapy.
Radiotherapy can reduce the growth of the bones around the eye socket. If the radiotherapy beam has exited through the jaw, dental problems may also occur, and for this reason, children should be monitored regularly by an orthodontist.
Very rarely, the retina may become detached some months or possibly years after successful treatment for retinoblastoma. This tends to occur in eyes treated for large tumours and where cryotherapy has been used. Any sudden deterioration in vision should be taken seriously, and people are advised to make an urgent appointment to see the ophthalmologist.
If you have an artificial eye it is good practice to have this checked regularly. Your GP can refer you to the National Artificial Eye Service if you are not already seen regularly. If you are unhappy with the cosmetic appearance of your implant or the shape of your socket or eye lid, you should consult your prosthetist. If the prosthetist is unable to improve the appearance, then a referral to a local oculoplastic/orbital surgeon via the GP is important as reconstruction of the socket may be possible or necessary.
After Rb – article on what patients and families can expect from their long term follow up team.